advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Eureka, California, USA:

My 14 year old son ate too much of a mid-morning snack one day at school, so he was 285 mg/dl [15.8 mmol/L] at lunch-time. If it were possible, would it be much better for him to take an insulin correction for the 285 mg/dl [15.8 mmol/L], wait 40-60 minutes for the correction to take effect, then eat lunch? Or, is it just as well to take insulin for the correction and lunch, and immediately eat? This is not a question about school eating schedules, or about how not to have high numbers at a meal time, but about eating or delaying to eat when a blood glucose is already high at a meal time.

Answer:

This is a very reasonable question and, I think a reasonable answer is "It depends."

In my opinion, it depends on his usual doses of insulin, which were not provided in the original question posed to me. If, for example, your son is on fixed, split doses of NPH and Regular, which is what I assume he is on given that a mid-morning snack was given, then I think you could easily do nothing except to check for ketones in blood or urine, since a level of 240 mg/dl [13.3 mmol/L] is about the level where ketones could start, and encourage fluids. You have an explanation for the higher glucose reading, the extra snack, and giving some extra insulin may cause a "see-sawing" of glucose later as the NPH (or Lente) really kicks in. This is often referred to as "chasing" glucoses and can be very, very frustrating! Too high a glucose leads to extra insulin which might lead to a low and then extra food and then too high a reading, etc.

On the other hand, if your son is on a basal-bolus insulin, using a pump, which I see he does not use, or long-acting peakless insulin, such as Lantus or maybe even UltraLente, then an extra dose of short-acting insulin may be just the right thing and you wouldn't need to worry about "bouncing" glucose levels as there would not be some other insulin "kicking in" and peaking later on.

DS

DTQ-20040316122505
Original posting 17 Mar 2004
Posted to Insulin and Blood Tests and Insulin Injections

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.